Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

July 9, 2021Weld County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 9, 2021, 11:22 PM MDT for Weld County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 11:22 PM MDT (05:22 UTC)
Expired
Jul 10, 2021, 12:00 AM MDT
In force
38 min
Issued by
NWS Denver/Boulder, CO

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 52 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
807 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
3619 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WWUS85 KBOU 100522
SPSBOU

Special Weather Statement
National Weather Service Denver CO
1122 PM MDT Fri Jul 9 2021
 
COZ035-038-042>044-100600-
Central and South Weld County CO-Morgan County CO-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
1122 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD...NORTHWESTERN
MORGAN AND EASTERN LARIMER COUNTIES UNTIL MIDNIGHT MDT...

At 1120 PM MDT, Doppler radar was tracking a strong cold front 
moving southward across northern Larimer and Northwest Weld 
counties. 

Wind gusts of 50 to 55 mph will be possible with this front. 

Locations impacted include...
Fort Collins, Greeley, Loveland, Windsor, Evans, Wellington, Eaton,
Severance, Ault, Kersey, Pierce, Timnath, Nunn, Grover, Purcell,
Galeton, Teds Place, Bellvue, Briggsdale and Lucerne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4100 10399 4040 10398 4038 10519 4099 10525
TIME...MOT...LOC 0520Z 046DEG 52KT 4078 10492 

$$

ENTREKIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 9, 9:50 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 9, 9:50 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
950 PM MDT Fri Jul 9 2021

.UPDATE...
Issued at 942 PM MDT Fri Jul 9 2021

Severe thunderstorms that produced spotty wind damage in northeast
Colorado earlier have moved into east central Colorado with the
trailing weak convection about done. Cold front still on track for
later tonight. We may need more wind for a couple hours behind the
front as it looks to be accelerating along with the outflow from
the other batch of storms in the northern Nebraska panhandle. We
did drop tonight's lows a couple of degrees as the latest guidance
shows a bit more cold advection.

A new fire near Clark, north of Steamboat Springs is burning hot
this evening. The fire activity will likely decrease leaving the
smoke mainly in nearby areas, but if the current activity persists
it would send a plume towards Berthoud Pass or possibly Denver by
morning. Since it's night and there's not a lot of wind driving
it, we don't expect there to be a lot of smoke getting that far
away. Winds on Saturday afternoon should push the smoke toward the
SSE, keeping it over the mountains.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 240 PM MDT Fri Jul 9 2021

GOES-16 showing a slow start to afternoon convection though it's
pretty much what we expected so far. We still don't expect
measurable rain across much of the lower elevations and mountain
valleys from Denver to the south and east, but there should be a
lot of wind near the convection. Gusts 50 mph or higher are
possible through this evening. North towards Wyoming and
especially northeast where there is a Severe Thunderstorm Watch
out, there is 40-50 kt of shear and enough low level moisture to
result in 1,500 J/kg MLCAPE, perhaps up to 2,000 across the
northeast border. The expected evolution for this evening is for
convection to form along the Cheyenne Ridge and move southeast
across the northeast corner of Colorado. Storms will be capable of
large hail and damaging winds from about 6-10 PM. We've removed
PoPs after midnight as the storms should be out of our area by
then, and any weak convection to the west will have diminished
well before then.

Then focus shifts to the overnight hours and a cold frontal
passage. The ridge responsible for the hot temps the last two days
is retrograding into the desert southwest U.S. today and tonight
Part of the reason for the retrograde is a weak trough moving
across the Central Plains tonight. On the backside of the trough,
a cold front will sweep across Colorado. Expect FROPA to enter
Colorado around midnight, reach Denver by 1 or 2 AM, then be into
southern Colorado around 3 AM. Cold advection at 700 mb really
gets going Saturday morning with 700 mb temperatures dropping to
+5 degC across the northeast corner of Colorado, though west of
the Divide not much cooler air is able to infiltrate
unfortunately. There should also be some stratus that develops
behind the front across the eastern foothills and Palmer Divide
after 3 AM, and that could last through 10 or 11 AM before
scattering out. It looks much too dry and stable for any
precipitation tomorrow, the exception may be the higher elevations
straddling the Divide and in Park County where it will be less
stable with the absence of low-level cool air. With the cooler
air, it should remain in the 80s across the plains and mountain
valleys, with 70s across the eastern foothills. With strong cold
advection across the plains and good mixing, northeast winds
gusting 20-30 mph is expected east of a Greeley to DIA line during
the afternoon hours.

.LONG TERM...(Saturday night through Friday)
Issued at 240 PM MDT Fri Jul 9 2021

Upper level high pressure will remain centered over Southern Nevada
through the weekend with a dry north to northwest flow aloft over
Colorado. This pattern will result in slightly below normal
temperatures and dry weather across all of North Central and
Northeastern Colorado. On Monday, the pattern changes little with
warmer temperatures and continued mostly dry weather. There may be
just enough available moisture to produce a few high based showers
or storms across the higher terrain south of Interstate 70.

On Tuesday, the upper ridge flattens in response to an upper level
shortwave moving across the Northern Rockies. An increase in low
level moisture combined with lift from the shortwave should result
in an increase in shower and thunderstorm activity. Temperatures are
still expected to be above normal with highs in the low for mid
90s across the plains.

Wednesday and Thursday, the upper ridge retrogrades into Southern
California with a couple of upper level impulses moving across
Colorado from the northwest. This pattern should bring slightly
cooler temperatures and a better chance of showers and storms to the
CWA both days. Model soundings are showing increased mid level
moisture with PW's ranging between 0.75 and 1.00" in the foothills
and between 1.00 and 1.25" on the plains. As a result, some of the
storms could produce locally heavy rain during the afternoon and
evening hours.

On Friday, upper level high pressure begins to build over the Rocky
Mountain Region which should lead to warmer and drier conditions
across the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 942 PM MDT Fri Jul 9 2021

A cold front will move through the Denver area between 07z and
09z. North winds gusting to 30 knots are possible for a couple of
hours. MVFR ceilings are expected to develop by 11z, with areas of
IFR possible. These conditions will improve around 15z-16z. VFR
conditions are then expected the rest of Saturday with north to
northeast winds gusting to around 20 knots.

&&

.FIRE WEATHER...
Issued at 240 PM MDT Fri Jul 9 2021

Low relative humidity combined with wind gusts to 25 mph may lead to
elevated fire danger across the high mountain parks Sunday and
Monday afternoon.

&&

.HYDROLOGY...
Issued at 240 PM MDT Fri Jul 9 2021

The rest of today may see a few fast moving storms across Cameron
Peak, but we don't think they will cause any issues. Further
south, the convection should be weaker with much less rainfall
potential. Saturday will be dry for just about all areas and burn
scars, though an isolated weak storm is possible across the east
slope burn scars in Boulder and Larimer Counties. No impacts are
expected tomorrow.

Mainly dry weather is expected on Monday due to a lack of
moisture. Chances for afternoon and evening showers and storms
will increase Tuesday through Thursday as some subtropical
moisture moves into the region. One or two of the storms on
Wednesday and Thursday may produce brief heavy rain, however, at
this time the flash flood threat looks to be low.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Gimmestad
SHORT TERM...Schlatter
LONG TERM...JK
AVIATION...Gimmestad
FIRE WEATHER...JK
HYDROLOGY...Schlatter
Hazardous weather outlook, Jul 9, 10:46 AM MDT, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1046 AM MDT Fri Jul 9 2021

COZ030>051-101700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1046 AM MDT Fri Jul 9 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Hot conditions are likely again today with highs near 100 degrees
for Denver and the rest of the plains. A few virga showers are
likely this afternoon for the I-25 corridor, which could produce
strong gusts up to 55 mph but produce very little rainfall. Strong
to severe storms will be possible across far northeastern Colorado
this evening. A few storms could produce large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Temperatures will be cooler this weekend with afternoon readings
back into the 80s across lower elevations. Conditons will mainly
dry except a slight chance for showers and thunderstorms in the
mountains.

Warmer again by early next week but then increasing moisture may
lead to a better chance for thunderstorms for the Tuesday through
Thursday time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but reports of any strong
winds or hail will be appreciated.

In the hours before

Special weather statement, Jul 9, 5:22 PM MDT, 6 hours before
Special Weather Statement
National Weather Service Denver CO
522 PM MDT Fri Jul 9 2021

COZ051-100000-
Phillips County CO-
522 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR PHILLIPS COUNTY UNTIL 600 PM
MDT...

At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Highland Center, or 12 miles west of Holyoke,
moving east at 50 mph.

Wind gusts around 50 mph will be possible with this storm.

Locations impacted include...
Holyoke, Haxtun, Paoli, Amherst, Highland Center, Pleasant Valley and
Fairfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 4045 10265 4074 10264 4073 10207 4046 10207
TIME...MOT...LOC 2322Z 286DEG 44KT 4058 10254

RJK
Special weather statement, Jul 9, 5:40 PM MDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Denver CO
540 PM MDT Fri Jul 9 2021

COZ043-044-049-100015-
Washington County CO-Central and South Weld County CO-
Morgan County CO-
540 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD...MORGAN AND
NORTH CENTRAL WASHINGTON COUNTIES UNTIL 615 PM MDT...

At 536 PM MDT, Doppler radar indicated and area of strong
thunderstorm stretched across central Weld and northern Morgan
Counties.  The storms were moving southeast at 35 mph.

The storms will produce hail up to penny size and wind gusts up to
50 mph as well as heavy rainfall.

Locations expected to be impacted include... Greeley, Fort Morgan,
Evans, Johnstown, Fort Lupton, Milliken, Brush, Platteville, Hudson,
LaSalle, Kersey, Keenesburg, Gilcrest, Wiggins, Log Lane Village,
Hillrose, Weldona, Orchard, Snyder and Midway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 4044 10347 4044 10343 4019 10327 4005 10483
      4040 10492 4052 10417 4052 10348
TIME...MOT...LOC 2336Z 315DEG 45KT 4030 10464

RJK
Local storm report, Jul 9, 6:25 PM MDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
625 PM MDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     3 SSE REIRADON HILL     40.54N 103.01W
07/09/2021                   LOGAN              CO   PUBLIC

            POWER POLES KNOCKED DOWN. TIME ESTIMATED.

0452 PM     TSTM WND GST     2 ESE STERLING          40.62N 103.17W
07/09/2021  M66 MPH          LOGAN              CO   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 2 ESE STERLING. MESONET STATION CO035
            076E125 STERLING.

0445 PM     TSTM WND GST     5 SW ILIFF              40.71N 103.12W
07/09/2021  E70 MPH          LOGAN              CO   TRAINED SPOTTER

            TRAINED SPOTTED ESTIMATED 70 MPH WIND GUST
            BETWEEN STERLING AND ILIFF.

0251 PM     HAIL             4 NW GROVER             40.90N 104.28W
07/09/2021  E1.00 INCH       WELD               CO   TRAINED SPOTTER

&&
Local storm report, Jul 9, 10:34 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1034 PM MDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             4 NW GROVER             40.90N 104.28W
07/09/2021  E1.00 INCH       WELD               CO   TRAINED SPOTTER

0725 PM     TSTM WND DMG     6 S LAST CHANCE         39.64N 103.58W
07/09/2021                   WASHINGTON         CO   PUBLIC

            POWER POLES AND TREES KNOCKED DOWN.

0445 PM     TSTM WND GST     5 SW ILIFF              40.71N 103.12W
07/09/2021  E70 MPH          LOGAN              CO   TRAINED SPOTTER

            TRAINED SPOTTED ESTIMATED 70 MPH WIND GUST
            BETWEEN STERLING AND ILIFF.

0450 PM     TSTM WND DMG     1 NE STERLING           40.64N 103.21W
07/09/2021                   LOGAN              CO   TRAINED SPOTTER

            WIND DAMAGE FROM FALLEN TREE ON POWERLINES.
            OTHER REPORT OF BROKEN TREE LIMBS FALLING
            AND DAMAGING A CAR.

0452 PM     TSTM WND GST     2 ESE STERLING          40.62N 103.17W
07/09/2021  M66 MPH          LOGAN              CO   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 2 ESE STERLING. MESONET STATION CO035
            076E125 STERLING.

0500 PM     TSTM WND DMG     3 SSE REIRADON HILL     40.54N 103.01W
07/09/2021                   LOGAN              CO   PUBLIC

            POWER POLES KNOCKED DOWN. TIME ESTIMATED.

&&
Special weather statement, Jul 9, 11:22 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
1122 PM MDT Fri Jul 9 2021

COZ035-038-042>044-100600-
Central and South Weld County CO-Morgan County CO-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
1122 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD...NORTHWESTERN
MORGAN AND EASTERN LARIMER COUNTIES UNTIL MIDNIGHT MDT...

At 1120 PM MDT, Doppler radar was tracking a strong cold front
moving southward across northern Larimer and Northwest Weld
counties.

Wind gusts of 50 to 55 mph will be possible with this front.

Locations impacted include...
Fort Collins, Greeley, Loveland, Windsor, Evans, Wellington, Eaton,
Severance, Ault, Kersey, Pierce, Timnath, Nunn, Grover, Purcell,
Galeton, Teds Place, Bellvue, Briggsdale and Lucerne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4100 10399 4040 10398 4038 10519 4099 10525
TIME...MOT...LOC 0520Z 046DEG 52KT 4078 10492

ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 12:05 AM MDTSpecial Weather StatementBOUWeld40 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.